Hail, Sully
- When
- June 18, 3:10 AM CST
- Where
- Sully County, 1.47 mi W of Gallagher
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.720, -100.580
A surface low pressure area in southeast South Dakota with a warm front extending to the southeast pushed north and brought numerous severe thunderstorms to parts of central and northeast South Dakota. Large hail, damaging winds, flash flooding, along with several tornadoes occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure area in southeast South Dakota with a warm front extending to the southeast pushed north and brought numerous severe thunderstorms to parts of central and northeast South Dakota. Large hail, damaging winds, flash flooding, along with several tornadoes occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 11:34 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1234 AM CDT WED JUN 18 2014 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY THOUGH SO LEFT POPS ALONE BEYOND 15Z. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS ..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL. THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID 80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS AND RAINFALL. .LONG TERM...FRIDAY THROUGH TUESDAY UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX 1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR THAT. AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...MOHR LONG TERM...TMT AVIATION...WISE/DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT TUE JUN 17 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION. TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST TIMBER LAKE 45.43N 101.07W
06/18/2014 E50 MPH DEWEY SD LAW ENFORCEMENT
NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE
&&
EVENT NUMBER ABR1400429
NWSThe Aberdeen radar (KABR), 189 km away, was scanning. The volume nearest the first event began at 09:10 UTC.
16 hail, 14 thunderstorm wind, 9 flash flood, 5 tornado, 1 funnel cloud. Local standard time, as filed.
Very heavy rains of 3 to 4 inches resulted in flash flooding with a man made dam washed out. Also, the yard was flooded at a residence with water pouring into the basement.
Two inches of rain in less than 30 minutes brought flash flooding with water in several outbuildings along with water flowing into the basement of the house.
A tornado touched down east of Stephan damaging two homes. The main home at the residence had part of its metal roof taken off, while a secondary home lost its entire roof structure. A wooden barn had its main door blown in resulting in a lifting of the roof structure. This allowed the exterior walls to collapse with the roof then settling back down on the debris. A metal machine shed was destroyed along with a semi-tractor trailer blown over on its side. As the tornado continued north, a tree grove suffered extensive damage with numerous trees being topped and large branches broken off.
A tornado developed in Buffalo county and grew in size to approximately a quarter mile wide as it tracked northeast in open country. The tornado tracked two miles before dissipating near the Hand county line. The tornado did hit a shelter belt causing tree damage with several softwood trees uprooted along with large branches broken.
A tornado touched down in open country east of Gann Valley with no damage reported.
Sixty mph winds were estimated by a trained spotter.
A tornado touched down southwest of Ree Heights causing some roof damage to an outbuilding with about one-third of the roofing material removed. The tornado also damaged several trees in a nearby shelter belt.
A tornado was confirmed by aerial photography from a local pilot. The tornado scoured a path through some crops.
Very heavy rains brought flash flooding with water running over U.S. Highway 12 west of the Grand River Casino.
Flash flooding from very heavy rains of 3 to 4 inches resulted in the closing of Highway 12 west of Mobridge.
Sixty mph winds blew the door in on a barn.
Sixty mph winds were estimated in Groton.
Sixty mph winds were estimated by the public.
Several two-foot diameter trees were blown down east of Bath by seventy mph winds.
Sixty mph winds downed several large branches.
Very heavy rains of 2 to 3 inches resulted in water over topping several secondary roads along with a few creeks coming out of their banks.
Very heavy rains of over 4 inches brought water over some turn lanes on Highway 10 through Sisseton. There was also a lot of standing water in the parking lot and up to the restaurant at the edge of town with the creek near its banks.
Numerous county roads were over topped around Milbank along with a few culverts being washed out. A quick 2 to 3 inches of rain brought on the flash flooding.
A large tree limb was downed by sixty mph winds.
Very heavy rains of 4 to 5 inches flooded a road southeast of Andover.
Very heavy rains of over 4 inches brought water over several roads southwest of Roslyn.
Sixty mph winds brought some tree limbs down.
Sixty mph winds were estimated with no damage reported.
Sixty-five mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529112, 529114, 529155, 529152, 529153, 529154, 529157, 529159, 529030, 530562, 530565, 530569, 529160, 529036, 529109, 529174, 529179, 529381, 529198, 529383, 529385, 529386, 529053, 529060, 529387, 529388, 529393, 529399, 529402, 529188, 529190, 529065, 529071, 529076, 529196, 529401, 529081, 529084, 529161, 529163, and more.